To the casual observer, Matthew Garner could pass as a poster boy for American goodness.
What with his pursuit of a career as an elementary school teacher, part-time job as a hospital orderly, clean-scrubbed appearance and neighborly demeanor, you’d think you were chatting with a young Tom Hanks.
But interject Propecia into the picture and that idyllic image quickly morphs into a nightmare.
“Actually, worse than a nightmare,” says Garner (not his real name). “You wake up from nightmares and realize you’re still in Kansas, so to speak. Now, every waking moment is weighed down by the realization that my physical, sexual and mental health may be permanently damaged.
“All because of Merck and its goddamn drug,” adds the Michigan resident.
Garner first took Propecia (generic name finasteride) in July 2010, at age 21, after his doctor prescribed it for mild hair loss. Within two months, however, he had developed testicular pain and sexual dysfunction. So he quit the medication cold turkey.
“A week after I stopped, those side effects resolved themselves,” says Garner (whose prescription records were reviewed by The Examiner). “But then I crashed a few days later. All my original side effects—and more—returned with a vengeance.”
In addition to erectile dysfunction and groin pain, he was beset by shrinking genitals, muscle atrophy, dry skin, weight loss, memory loss, and loss of tactile sensitivity. Otherwise put: post-finasteride syndrome (PFS), a condition that plagues thousands of men the world over. And for which there are no known remedies.
“At this point,” says Garner, now 23, “it would be hard to imagine any measure of happiness returning to my day-to-day life, let alone that many of my hopes for a happy future have been annihilated.”
Garner, who says he never had any serious physical or mental health issues prior to taking Propecia—and never smoked, took recreational drugs, or drank alcohol to excess—first reported his PFS to his family doctor about two months after stopping Propecia.
“My GP did a battery of tests and found nothing out of the ordinary. He said everything seemed fine,” Garner, who’s pursuing his bachelor’s degree in elementary education while working at a local hospital, tells The Examiner.
“A few months later, I consulted a urologist, who said whatever problems I was having could not be related to Propecia. Then I saw a second urologist who was open to the fact that Propecia had caused my persistent side effects. But sympathetic as he was, he had no idea how to treat those side effects.”
Meanwhile, as is frequently the case with PFS patients, Garner’s girlfriend had dumped him in the wake of his sexual dysfunction.
“I can’t tell you how furious I am at Merck for continuing to sell Propecia when they know from patients, medical professionals, the media, and of course the FDA directly that their drug is wreaking havoc on the lives of men the world over—many of them in their 20s, like me,” says Garner.
“Merck CEO Kenneth Frazier may choose to bury his head in the sand while his public relations minions claim that Propecia is safe and effective,” adds Garner. “But certainly at least one of the company’s 86,000 employees—or one of their friends or relatives—took Propecia and had long-term adverse reactions.
“By stepping forward and sharing my story with the public, I hope to prevent other men from ever going near this perilous drug.”
Merck has not responded to repeated requests by The Examiner for comment on Propecia’s role in causing persistent side effects in men who have quit the drug. Nor has the company, to The Examiner’s knowledge, done anything to help its thousands of customers whose physical and mental health have been devastated by the drug.
But the medical and scientific communities have started down the road to clinical explorations of PFS, in hopes of developing a cure.
In August, Johns Hopkins University-educated physician John Santmann launched the Post-Finasteride Syndrome Foundation to “fund research on the characterization, underlying biologic mechanisms and treatments of PFS,” while helping to increase public awareness of the condition.
On its website this week, the foundation issued its first mission update:
“We are currently working with researchers at multiple major U.S. medical research institutions to develop research initiatives… The Foundation will be sponsoring a PFS discussion (http://www.dafml.unito.it/anatomy/panzica/neurosteroids/SNS13/RT.htm) for researchers at the 7th International Meeting on Steroids and the Nervous System in Torino, Italy.”
Meanwhile, Dr. Michael Irwig of George Washington University has published two studies on the controversial drug’s long-terms dangers.
The first, which appeared July 12 in The Journal of Sexual Medicine, showed that 96% of the 54 young, previously healthy Propecia patients examined by Dr. Irwig suffered sexual dysfunction for more than a year after quitting the medication.
The second study, published Aug. 7 in The Journal of Clinical Psychiatry, showed that nearly 44% of the 61 young, previously healthy Propecia patients reported suicidal thoughts, while 36% had symptoms of severe depression.